Alert archive / Louisiana / Tornado Warnings in 2003

Tornado Warning 44, NWS New Orleans, LA

October 26, 2003Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 26, 2003, 1:14 AM CDT for Washington Parish, Louisiana. It was in force for 1 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2003, 1:14 AM CDT (06:14 UTC)
Expired
Oct 26, 2003, 1:15 AM CDT
In force
1 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 260614
TORNEW
LAC117-260715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 AM CDT SUN OCT 26 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF FRANKLINTON

* UNTIL 115 AM CST

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER FRANKLINTON...
  MOVING NORTHEAST AT 20 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3088 8992 3080 9008 3081 9015 3090 9024
          3100 9013 3100 8973

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 25, 3:15 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Oct 25, 3:15 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CDT SAT OCT 25 2003

MODELS REMAIN FAIRLY CONSISTENT IN PROGGING UPPER TROUGH AND SURFACE
FRONT THROUGH AREA DURING THE NEXT 24 HOURS. EXPECT FRONT TO MOVE SE
TO BETWEEN BTR AND MSY BY 12Z THEN PROGRESS STEADILY SE THROUGH
SUNDAY. LEAD SHORT WAVE CONTINUES TO MOVE ACROSS SW LA AND NW GULF
THIS AFTERNOON. TSTM ACTIVITY INCREASING IN COVERAGE ACROSS SOUTH
LOUISIANA AT MID AFTERNOON...THOUGH AT THE MOMENT ACTIVITY IS NOT
HIGHLY ORGANIZED OR SEVERE IN NATURE.  ISOLATED SEVERE TREAT
CONTINUES PRIMARILY DUE TO STEEP MID LEVEL LAPSE RATES. THIS INITIAL
SHORT WAVE WILL DRIVE TSTMS ACTIVITY THROUGH THE EVENING HOURS. AS
THE FRONT MOVES INTO S LA...TSTMS ACCOMPANYING THE FRONT WILL MOVE
INTO THE SW MS AND E CENTRAL LA BY MIDNIGHT. WILL CONTINUE TO
MENTION SEVERE IN WESTERN ZONES...THOUGH INSTABILITY MAY DECREASE
DUE TO LOSS OF DAYTIME HEATING.  SHALLOW SLOPE OF FRONTAL BOUNDARY
SHOULD SEE FAIR AMOUNT OF RAIN AND ELEVATED TSTMS BEHIND THE FRONT
THROUGH MID DAY SUNDAY. RAIN SHOULD END FROM W TO E SUNDAY AFTERNOON
AS TROUGH AXIS PASSES THROUGH AREA...THOUGH CLOUDS NOT ANTICIPATED
TO DIMINISH UNTIL DURING MONDAY. MONDAY NIGHT SHOULD BE THE COLDEST
NIGHT WITH SFC RIDGE AXIS OVER AREA WITH LIGHT WINDS AND CLEAR
SKIES. 40S SHOULD BE COMMON MOST AREAS AND COULD NOT RULE OUT UPPER
30S SW MS.

AS UPPER FLOW BECOMES SW WITH NEXT TROUGH DIGGING INTO CENTRAL
ROCKIES...WARMING TREND SHOULD OCCUR MID WEEK AND ESPECIALLY BY FRI
AND INTO SAT AS SLY SURFACE RETURNS. MOISTURE WILL BE ON THE
INCREASE LATE FRIDAY BRINGING NEXT CHANCE OF PRECIPITAION.

PRELIM NUMBERS...

MCB 63/66/45/64 8621  BTR 65/68/48/63 7621
MSY 68/74/56/64 5621  GPT 68/76/50/64 4722

.NEW...NONE
LA...NONE.
MS...NONE.
Hazardous weather outlook, Oct 25, 5:38 PM CDT, 7 hours 36 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
538 PM CDT SAT OCT 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EVENING HOURS AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN
COVERAGE LATER TONIGHT MAINLY FOR AREAS NORTH AND WEST OF LAKE
PONTCHARTRAIN AS A COLD FRONT MOVES INTO SOUTHWEST MISSISSIPPI
LEADING INTO SOUTHEAST LOUISIANA. A FEW OF THE STORMS TONIGHT COULD
REACH SEVERE LEVELS WITH THE POTENTIAL FOR DAMAGING WIND
GUSTS...FREQUENT LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

...THUNDERSTORMS...
THE COLD FRONT IS EXPECTED TO CONTINUE MOVING EASTWARD THROUGH
EXTREME SOUTHEAST LOUISIANA LEADING INTO COASTAL MISSISSIPPI EARLY
SUNDAY. A FEW OF THE STORMS COULD AGAIN BE STRONG IN NATURE MAINLY
ALONG AND AHEAD OF THE ADVANCING FRONT. THE RAIN IS EXPECTED TO
DIMINISH DURING THE AFTERNOON HOURS AS THE FRONT MOVES EAST OF THE
OUTLOOK AREA.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED LATE SUNDAY THROUGH
MONDAY AS NORTHWEST WINDS INCREASE TO 20 TO 25 KNOTS OVER THE
COASTAL WATERS IN THE WAKE OF THE COLD FRONT.

HAZARDOUS WEATHER CONDITIONS ARE NOT ANTICIPATED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL...SHOULD CONTINUE TO MONITOR LATER STATEMENTS AND
WATCHES FOR ON THIS POTENTIAL SEVERE WEATHER THREAT LATER
THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 1:36 AM CSTSevere Thunderstorm WarningLIXWashington54 min
Oct 26, 9:19 AM CSTSpecial Marine WarningLIX86 min

Nearby

Tornado Warnings in Louisiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.